Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang


IMPACT FACTOR 2018: 2.316

CiteScore 2018: 1.77

SCImago Journal Rank (SJR) 2018: 2.350
Source Normalized Impact per Paper (SNIP) 2018: 1.465

Mathematical Citation Quotient (MCQ) 2018: 1.44

Online
ISSN
1864-8266
See all formats and pricing
More options …
Volume 12, Issue 4

Issues

Well-posedness of evolution equations with time-dependent nonlinear mobility: A modified minimizing movement scheme

Jonathan Zinsl
Published Online: 2017-12-22 | DOI: https://doi.org/10.1515/acv-2016-0020

Abstract

We prove the existence of nonnegative weak solutions to a class of second- and fourth-order nonautonomous nonlinear evolution equations with an explicitly time-dependent mobility function posed on the whole space d, for arbitrary d1. Exploiting a very formal gradient flow structure, the cornerstone of our proof is a modified version of the classical minimizing movement scheme for gradient flows. The mobility function is required to satisfy – at each time point separately – the conditions by which one can define a modified Wasserstein distance on the space of probability densities with finite second moment. The explicit dependency on the time variable is assumed to be at least of Lipschitz regularity. We also sketch possible extensions of our result to the case of bounded spatial domains and more general mobility functions.

Keywords: Nonautonomous equation; gradient flow; nonlinear mobility; modified Wasserstein distance; minimizing movement scheme

MSC 2010: 35K30; 35A15; 35D30

References

  • [1]

    L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2nd ed., Lectures in Math. ETH Zürich, Birkhäuser, Basel, 2008. Google Scholar

  • [2]

    B. Aulbach and N. V. Minh, Nonlinear semigroups and the existence and stability of solutions of semilinear nonautonomous evolution equations, Abstr. Appl. Anal. 1 (1996), no. 4, 351–380. CrossrefGoogle Scholar

  • [3]

    J.-P. Bartier, J. Dolbeault, R. Illner and M. Kowalczyk, A qualitative study of linear drift-diffusion equations with time-dependent or degenerate coefficients, Math. Models Methods Appl. Sci. 17 (2007), no. 3, 327–362. Web of ScienceCrossrefGoogle Scholar

  • [4]

    J.-D. Benamou and Y. Brenier, A computational fluid mechanics solution to the Monge–Kantorovich mass transfer problem, Numer. Math. 84 (2000), no. 3, 375–393. CrossrefGoogle Scholar

  • [5]

    A. Blanchet, J. A. Carrillo, D. Kinderlehrer, M. Kowalczyk, P. Laurençot and S. Lisini, A hybrid variational principle for the Keller–Segel system in 2, ESAIM Math. Model. Numer. Anal. 49 (2015), no. 6, 1553–1576. Google Scholar

  • [6]

    J. A. Carrillo, S. Lisini, G. Savaré and D. Slepčev, Nonlinear mobility continuity equations and generalized displacement convexity, J. Funct. Anal. 258 (2010), no. 4, 1273–1309. CrossrefWeb of ScienceGoogle Scholar

  • [7]

    S. Daneri and G. Savaré, Eulerian calculus for the displacement convexity in the Wasserstein distance, SIAM J. Math. Anal. 40 (2008), no. 3, 1104–1122. CrossrefWeb of ScienceGoogle Scholar

  • [8]

    J. Dolbeault, B. Nazaret and G. Savaré, A new class of transport distances between measures, Calc. Var. Partial Differential Equations 34 (2009), no. 2, 193–231. CrossrefWeb of ScienceGoogle Scholar

  • [9]

    L. C. F. Ferreira and J. C. Valencia-Guevara, Gradient flows of time-dependent functionals in metric spaces and applications for PDEs, preprint (2015), https://arxiv.org/abs/1509.04161.

  • [10]

    U. Gianazza, G. Savaré and G. Toscani, The Wasserstein gradient flow of the Fisher information and the quantum drift-diffusion equation, Arch. Ration. Mech. Anal. 194 (2009), no. 1, 133–220. Web of ScienceCrossrefGoogle Scholar

  • [11]

    R. Jordan, D. Kinderlehrer and F. Otto, The variational formulation of the Fokker–Planck equation, SIAM J. Math. Anal. 29 (1998), no. 1, 1–17. CrossrefGoogle Scholar

  • [12]

    P. Laurençot and B.-V. Matioc, A gradient flow approach to a thin film approximation of the Muskat problem, Calc. Var. Partial Differential Equations 47 (2013), no. 1–2, 319–341. Web of ScienceCrossrefGoogle Scholar

  • [13]

    D. Lengeler and T. Müller, Scalar conservation laws on constant and time-dependent Riemannian manifolds, J. Differential Equations 254 (2013), no. 4, 1705–1727. CrossrefWeb of ScienceGoogle Scholar

  • [14]

    M. Liero and A. Mielke, Gradient structures and geodesic convexity for reaction-diffusion systems, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 371 (2013), no. 2005, Article ID 20120346. Google Scholar

  • [15]

    S. Lisini, Nonlinear diffusion equations with variable coefficients as gradient flows in Wasserstein spaces, ESAIM Control Optim. Calc. Var. 15 (2009), no. 3, 712–740. CrossrefWeb of ScienceGoogle Scholar

  • [16]

    S. Lisini and A. Marigonda, On a class of modified Wasserstein distances induced by concave mobility functions defined on bounded intervals, Manuscripta Math. 133 (2010), no. 1–2, 197–224. CrossrefWeb of ScienceGoogle Scholar

  • [17]

    S. Lisini, D. Matthes and G. Savaré, Cahn–Hilliard and thin film equations with nonlinear mobility as gradient flows in weighted-Wasserstein metrics, J. Differential Equations 253 (2012), no. 2, 814–850. Web of ScienceCrossrefGoogle Scholar

  • [18]

    D. Loibl, D. Matthes and J. Zinsl, Existence of weak solutions to a class of fourth order partial differential equations with Wasserstein gradient structure, Potential Anal. 45 (2016), no. 4, 755–776. CrossrefWeb of ScienceGoogle Scholar

  • [19]

    D. Matthes, R. J. McCann and G. Savaré, A family of nonlinear fourth order equations of gradient flow type, Comm. Partial Differential Equations 34 (2009), no. 10–12, 1352–1397. CrossrefGoogle Scholar

  • [20]

    R. J. McCann, A convexity principle for interacting gases, Adv. Math. 128 (1997), no. 1, 153–179. CrossrefGoogle Scholar

  • [21]

    F. Otto, The geometry of dissipative evolution equations: The porous medium equation, Comm. Partial Differential Equations 26 (2001), no. 1–2, 101–174. CrossrefGoogle Scholar

  • [22]

    L. Petrelli and A. Tudorascu, Variational principle for general diffusion problems, Appl. Math. Optim. 50 (2004), no. 3, 229–257. CrossrefGoogle Scholar

  • [23]

    S. Plazotta and J. Zinsl, High-frequency limit of non-autonomous gradient flows of functionals with time-periodic forcing, J. Differential Equations 261 (2016), no. 12, 6806–6855. Web of ScienceCrossrefGoogle Scholar

  • [24]

    R. Rossi and G. Savaré, Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 2 (2003), no. 2, 395–431. Google Scholar

  • [25]

    K.-T. Sturm, Super-Ricci flows for metric measure spaces. I, preprint (2016), https://arxiv.org/abs/1603.02193.

  • [26]

    C. Villani, Topics in Optimal Transportation, Grad. Stud. Math. 58, American Mathematical Society, Providence, 2003. Google Scholar

  • [27]

    J. Zinsl, Existence of solutions for a nonlinear system of parabolic equations with gradient flow structure, Monatsh. Math. 174 (2014), no. 4, 653–679. Web of ScienceCrossrefGoogle Scholar

  • [28]

    J. Zinsl, The gradient flow of a generalized Fisher information functional with respect to modified Wasserstein distances, Discrete Contin. Dyn. Syst. Ser. S 10 (2017), no. 4, 919–933. Web of ScienceGoogle Scholar

  • [29]

    J. Zinsl and D. Matthes, Transport distances and geodesic convexity for systems of degenerate diffusion equations, Calc. Var. Partial Differential Equations 54 (2015), no. 4, 3397–3438. Web of ScienceCrossrefGoogle Scholar

About the article


Received: 2016-04-29

Revised: 2017-10-02

Accepted: 2017-12-10

Published Online: 2017-12-22

Published in Print: 2019-10-01


This research has been supported by the DFG Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics”.


Citation Information: Advances in Calculus of Variations, Volume 12, Issue 4, Pages 423–446, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2016-0020.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in